North Dakota, 2011

Hail and Damaging Winds in North Dakota, July 20, 2011

July 20, 2011 · NWS FGF · 24 events in 7 counties and zones

The last night of the unusual prolonged heat wave brought another round of severe thunderstorms. Surface dew point temperatures continued in the oppressive 70F to 80F range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The last night of the unusual prolonged heat wave brought another round of severe thunderstorms. Surface dew point temperatures continued in the oppressive 70F to 80F range. With the extreme heat, mid level temperatures also remained quite warm. However, the combination of a subtle upper level disturbance and a modest low level jet helped spawn the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 19, 8:03 PM CST, 7 hours 12 minutes earlier.

Area forecast discussion, Jul 19, 8:03 PM CST, 7 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
903 PM CDT TUE JUL 19 2011

...CORRECTED FOR INCORRECT VERBIAGE...

.DISCUSSION...

THE BIGGEST CHALLENGE OVERNIGHT WILL BE CONVECTIVE CHANCES AND
TEMPS. A VERY WARM AND MUGGY AIRMASS IS OVER THE REGION...WITH
DEWPOINTS POOLING AROUND 80 IN THE SOUTHERN VALLEY WITH RESULTANT
HEAT INDICES AROUND 115-120 LOCALLY. THESE HIGH DEWPOINTS MAY HOLD
TEMPS UP OVERNIGHT AND WILL RAISE A BIT HERE. THE BIGGER
CHALLENGE WILL BE CONVECTIVE DEVELOPMENT IN THIS STRONGLY CAPPED
ENVIRONMENT WITH 700MB TEMPS AROUND +16C IN THE SOUTH. THE BIS/ABR
SOUNDINGS AT 00Z HAVE FREEZING LEVELS AROUND 16.6KFT AND EXTREME
INSTABILITY WITH CAPES AROUND 6500 J/KG...BUT ABOUT 150 J/KG OF
CIN. THIS CIN MAY BE TOUGH TO OVERCOME INITIALLY THIS EVENING.
THERE ARE SOME ELEVATED SHOWERS TRYING TO DEVELOP IN CENTRAL ND
AHEAD OF A SHORTWAVE NOW MOVING INTO WESTERN WYOMING. ONE
SUPERCELL HAS BROKE THE CAP IN WESTERN ND...BUT THAT HAS BEEN IT
SO FAR. THE LLJ IS PROGGED TO INCREASE TO AROUND 45KT AROUND 06Z
AND PROVIDE THE POTENTIAL FOCUS FOR STORMS IN CENTRAL ND...MOVING
INTO EASTERN ND AND WESTERN MN LATE TONIGHT INTO WED MORNING. THE
BEST POTENTIAL FOR SEVERE CONVECTION APPEARS TO BE IN THE WEST AND
NORTH...WITH THE CAP HOLDING IN THE SOUTH UNTIL PERHAPS LATER
TONIGHT. GIVEN THE EXTREME INSTABILITY THOUGH...AND 40-50KT OF
EFFECTIVE SHEAR...ANY STORMS THAT BREAK THE CAP COULD BECOME
SEVERE WITH HEAVY RAIN. THE CURRENT THINKING IS THAT STORMS WILL
DEVELOP/MOVE INTO THE WESTERN AREAS TOWARDS 06Z...THEN SPREAD EAST
INTO WED MORNING...WITH THE BEST POTENTIAL IN THE NORTH. WILL ADD
A MENTION FOR SEVERE STORMS WITH WINDS/HEAVY RAIN IN THE NORTH
AFTER 06Z.

&&

.AVIATION...

KEPT ALL SITES IN VFR RANGE WITH QUESTIONS ON WHERE CONVECTION
WILL EVOLVE OVERNIGHT. IT SHOULD GET BREEZY WED AFTERNOON WITH
WESTERLY WINDS GUSTING OVER 25KT AT TIMES BY EVENING BEHIND A COLD
FRONT.

&&

.PREV DISCUSSION... /ISSUED 242 PM CDT TUE JUL 19 2011/

DISCUSSION...FORECAST CHALLENGE CONCERNS CONVECTIVE POTENTIAL
THROUGH FROPA TOMORROW AND TEMPERATURES. MODELS PRETTY CLOSE ON
TIMING OF FROPA TOMORROW AND WILL USE BLEND FOR FORECAST.

UNCERTAINTY CONTINUES ON POTENTIAL FOR ADDITIONAL LATE AFTERNOON AND
EVENING CONVECTION AND STRENGTH. CURRENT CONVECTION ACROSS NW-N
CENTRAL MN ASSOCIATED WITH IMPULSE RIDING CREST OF RIDGE AND IN ZONE
OF COOLER MID LEVEL TEMPERATURES AND HAS SO FAR BEEN NON SEVERE.
WITH WAVE PASSAGE SUBSIDENCE AND WARMER MID LEVEL TEMPERATURES MAY
HOLD OFF CONVECTION FARTHER WEST. FAVORED LOCATION AT THIS POINT
SEEMS ALONG AND NORTH OF WARM FRONTAL BOUNDARY ROUGHLY BISECTING FA
FROM WEST TO EAST. WITH INSTABILITY AND DEEP MOISTURE ANY STORMS
THAT GET GOING LIKELY TO BECOME SEVERE WITH HEAVY RAIN A THREAT WITH
PRECIPITABLE H2O VALUES AROUND 2 INCHES.  LESS UNSURE WHAT WILL
HAPPEN FARTHER UPSTREAM AND SOUTH OF WARM FRONT WHERE CAP STRONGEST.
WILL MAINTAIN EITHER DRY OR SLIGHT CHANCES WITH UNCERTAINTY. LOOKS
TO BE ONE LAST SULTRY NIGHT ACROSS FA AND WILL MAINTAIN HEAT
HEADLINES AS TEMPERATURES AND DEWPOINT HOLD UP.

PREFRONTAL TROUGH/COOL FRONT REACHES NW FA MID MORNING...VALLEY
REGION AROUND 18Z EXITING FA BY 00Z. CONVECTION ALONG BOUNDARY IN
QUESTION AS STRONG CAP IN PLACE AND BY TIME MID LEVEL COOLS BOUNDARY
WELL EAST. BEST POTENTIAL MAY BE ACROSS FAR NORTH CLOSER TO UPPER
SUPPORT AND WILL KEEP CHANCE POPS THIS AREA. CONVECTIVE POTENTIAL
FARTHER SOUTH DEEPER IN THE WARM AIRMASS STILL IN QUESTION AND MAY
REMAIN DRY THROUGH FROPA. WILL LIKELY SEE ONE MORE DAY OF HOT/HUMID
CONDITIONS AS DRIER AIR DOES NOT START PUSHING INTO LATE IN THE DAY.
BREEZY TO WINDY CONDITIONS IN WAKE OF FROPA WITH NORTHERN AREAS HAVE
BEST POTENTIAL TO REACH ADVISORY CRITERIA.

STILL LOOKS LIKE WE WILL BE ABLE TO FINALLY END HEAT HEADLINES WED
NIGHT AS MUCH LOWER DEWPOINTS FINALLY SPREAD ACROSS THE REGION. WITH
TROUGH THROUGH FA.

BACK TO MORE AVERAGE CONDITIONS ACROSS FA THURSDAY AND HIGH PRESSURE
BUILDS IN. DEWPOINTS MUCH MORE TOLERABLE AND TEMPERATURES NEAR
AVERAGE.

WARM ADVECTION/LOW LEVEL MOISTURE FLUX INCREASE THURSDAY NIGHT INTO
FRIDAY. MODELS DIFFER SOMEWHAT IN FRONTAL POSITION SO WILL NOT
INCREASE POPS ANY HIGHER THAN SLIGHT CHANCE. TEMPERATURES TO REMAIN
TYPICAL OF MID JULY.

LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE FRIDAY NIGHT
THROUGH THE DAY ON SATURDAY AS ANOTHER LOW PRESSURE SYSTEM AND
SURFACE COLD FRONT MOVE ACROSS THE NORTHERN PLAINS. WILL KEEP POPS
IN THE CHANCE CATEGORY FOR NOW. THEREAFTER...AN UPPER RIDGE BUILDS
ACROSS THE NORTHERN ROCKIES ON MONDAY AND SHIFTS EASTWARD BY
MID-WEEK. ANY SHORT-WAVE ENERGY MOVING UP AND OVER THE RIDGE MAY
TRIGGER ADDITIONAL THUNDERSTORMS...BUT WILL KEEP FORECAST DRY GIVEN
HIGH UNCERTAINTY WITH STRENGTH AND TIMING OF MESOSCALE FEATURES.
TEMPERATURES THIS WEEKEND INTO NEXT WEEK ARE EXPECTED TO BE NEAR
SEASONAL NORMALS WITH HIGHS IN THE LOWER 80S AND LOWS AROUND 60
DEGREES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR NDZ024-
     026>030-038-039-049-052-053.

     HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR NDZ006>008-014>016-054.

MN...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR MNZ001>003-
     014-015-022>024-027>032-040.

     HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR MNZ004>009-013-016-017.

&&

DK
Hazardous weather outlook, Jul 19, 5:24 AM CST, 21 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
624 AM CDT TUE JUL 19 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
624 AM CDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A THUNDERSTORM COMPLEX WILL EXIT THE REGION EARLY THIS MORNING.
THIS STORM PRODUCED VERY HEAVY RAINFALL OF UP TO 5 INCHES ALONG
ITS PATH FROM CASSELTON TO FARGO AND EASTWARD...FLASH FLOOD
WARNINGS ARE IN EFFECT THROUGH THE MORNING HOURS.

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ALONG AND EAST
OF THE RED RIVER VALLEY THIS AFTERNOON AND OVERNIGHT. THE MAIN
THREATS WILL BE LARGE HAIL...STRONG WINDS...AN ISOLATED
TORNADO...AND HEAVY RAINFALL.

THE HUMID CONDITIONS AND HOT TEMPERATURES WILL ALLOW HEAT INDEX
VALUES TO CLIMB TO NEAR 100 OR EVEN 105 DEGREES ACROSS A LARGE
PORTION OF THE FORECAST AREA. EXCESSIVE HEAT WARNINGS AND HEAT
ADVISORIES ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHWEST
MINNESOTA ON WEDNESDAY.

THE HUMID CONDITIONS AND TEMPERATURES REACHING THE 90S WILL ALLOW
HEAT INDEX VALUES TO CLIMB ABOVE 100 OR EVEN 105 DEGREES ACROSS A
LARGE PORTION OF THE FORECAST AREA. EXCESSIVE HEAT WARNINGS AND
HEAT ADVISORIES ARE IN EFFECT THROUGH WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT.

TG

In the hours before

Special weather statement, Jul 20, 2:36 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
336 AM CDT WED JUL 20 2011

NDZ006-007-014-015-200900-
BENSON ND-CAVALIER ND-RAMSEY ND-TOWNER ND-
336 AM CDT WED JUL 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TOWNER...NORTHWESTERN
RAMSEY...SOUTHWESTERN CAVALIER AND NORTHERN BENSON COUNTIES UNTIL 400
AM CDT...

AT 335 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 10 MILES EAST OF LEEDS...OR 21 MILES NORTHWEST OF DEVILS
LAKE...MOVING TO THE NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
CANDO AND CONSIDINE AROUND 350 AM CDT.
STARKWEATHER...NEWVILLE AND GARSKE AROUND 400 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TG
Special weather statement, Jul 20, 3:02 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
402 AM CDT WED JUL 20 2011

NDZ006-007-014-015-200930-
BENSON ND-CAVALIER ND-RAMSEY ND-TOWNER ND-
402 AM CDT WED JUL 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOWNER...
NORTHWESTERN RAMSEY...SOUTHWESTERN CAVALIER AND NORTHERN BENSON
COUNTIES UNTIL 430 AM CDT...

AT 358 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR LEEDS...OR 25 MILES NORTHWEST OF DEVILS LAKE...
MOVING TO THE NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
CHURCHS FERRY AROUND 410 AM CDT.
MAZA AROUND 420 AM CDT.
CANDO AROUND 425 AM CDT.
STARKWEATHER...NEWVILLE AND GARSKE AROUND 430 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TG
Special weather statement, Jul 20, 3:04 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
404 AM CDT WED JUL 20 2011

NDZ008-016-026-054-200930-
EASTERN WALSH COUNTY ND-NELSON ND-PEMBINA ND-WESTERN WALSH COUNTY ND-
404 AM CDT WED JUL 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALSH...SOUTHWESTERN
PEMBINA AND EXTREME NORTHEASTERN NELSON COUNTIES UNTIL 430 AM CDT...

AT 402 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 14 MILES SOUTHWEST OF PARK RIVER...OR 29 MILES WEST OF
GRAFTON...MOVING TO THE NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
LANKIN AROUND 410 AM CDT.
PARK RIVER AROUND 425 AM CDT.
HOOPLE AND EDINBURG AROUND 430 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TG

The radar

The Fargo/Grand Forks radar (KMVX), 95 km away, was scanning. The volume nearest the first event began at 09:16 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 4 hail, 1 lightning. Local standard time, as filed.

Hail, Walsh

When
July 20, 3:15 AM CST
Where
Walsh County, 2.27 mi SSE of Lankin
Measured
1 in hail
Reported by
Public
Coordinates
48.290, -97.900

Hail fell in various sizes, with one inch diameter being the largest.

Thunderstorm Wind, Towner

When
July 20, 3:50 AM CST
Where
Towner County, 0.69 mi N of Cando
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
48.490, -99.200

A large tree fell on a house.

Hail, Ramsey

When
July 20, 4:00 AM CST
Where
Ramsey County, 3.59 mi NE of Garske
Measured
1 in hail
Reported by
COOP Observer
Coordinates
48.410, -98.820

An observer also measured 1.51 inches of rain.

Hail, Ramsey

When
July 20, 4:40 AM CST
Where
Ramsey County, 1.38 mi N of Lawton
Measured
1.25 in hail
Reported by
Public
Coordinates
48.320, -98.370

Hail, Pembina

When
July 20, 4:55 AM CST
Where
Pembina County, 5.02 mi W of St Thomas
Measured
1.75 in hail
Reported by
Public
Coordinates
48.620, -97.560

Hail fell in various sizes from dimes to golf balls.

Thunderstorm Wind, Grand Forks

When
July 20, 5:20 AM CST
Where
Grand Forks County, 4.2 mi W of Forest River Colony
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.190, -97.790

A tree fell on a pickup truck with no reported injuries. The time was estimated based on radar imagery.

Thunderstorm Wind, Walsh

When
July 20, 5:20 AM CST
Where
Walsh County, 0.46 mi W of Fordville
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.220, -97.790

Large trees were blown down in Fordville. The time was estimated.

Thunderstorm Wind, Walsh

When
July 20, 5:35 AM CST
Where
Walsh County, Forest River
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.220, -97.470

Large trees were blown over in Forest River.

Thunderstorm Wind, Walsh

When
July 20, 5:40 AM CST
Where
Walsh County, 3.29 mi WSW of Veseleyville
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.310, -97.620

Power poles were blown down at the intersection of North Dakota 18 and Walsh 15. The time was estimated.

Thunderstorm Wind, Walsh

When
July 20, 5:45 AM CST
Where
Walsh County, 3.09 mi NW of Grafton
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.450, -97.450

A group of power poles was blown over.

Thunderstorm Wind, Benson

When
July 20, 5:50 AM CST
Where
Benson County, 1.15 mi SW of Pleasant Lake
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
48.360, -99.800

A steel pole barn was destroyed.

Thunderstorm Wind, Benson

When
July 20, 5:55 AM CST
Where
Benson County, 0.83 mi NNW of Knox
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
48.340, -99.690

Several large tree limbs were broken down and a few tall evergreen trees were snapped around Knox. The grain elevator doors were also blown off.

Thunderstorm Wind, Walsh

When
July 20, 5:58 AM CST
Where
Walsh County, 4.98 mi SSE of Oakwood
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
48.370, -97.220

Several tree branches were blown down.

Thunderstorm Wind, Walsh

When
July 20, 5:58 AM CST
Where
Walsh County, 4.35 mi ESE of Oakwood
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
48.410, -97.190

The wind gust was measured by the Grafton NDAWN.

Thunderstorm Wind, Walsh

When
July 20, 5:59 AM CST
Where
Walsh County, 1.15 mi SE of Herrick
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.510, -97.210

A tree was snapped in a shelterbelt along Interstate 29.

Thunderstorm Wind, Pembina

When
July 20, 5:59 AM CST
Where
Pembina County, 0.83 mi NNW of Drayton
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.580, -97.180

A tree was snapped and a wooden roadside sign was broken down.

Lightning, Walsh

When
July 20, 6:00 AM CST
Where
Walsh County, Grafton
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
48.420, -97.400

A lightning strike was presumed to have been the source of a house fire. The time was estimated.

Thunderstorm Wind, Pembina

When
July 20, 6:00 AM CST
Where
Pembina County, 0.83 mi SSE of Drayton
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
48.560, -97.160

A 60 foot tall pine tree was uprooted and a 1 foot diameter oak tree was snapped off. Shingle damage also occurred.

Thunderstorm Wind, Benson

When
July 20, 6:05 AM CST
Where
Benson County, 0.92 mi E of Baker
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
48.170, -99.630

Five to ten inch diameter tree branches were blown down.

Thunderstorm Wind, Benson

When
July 20, 6:25 AM CST
Where
Benson County, 1.38 mi E of Leeds
Measured
47 kt (54 mph) measured sustained
Property damage
$2,000
Reported by
Mesonet
Coordinates
48.280, -99.400

A NOAA wind profiler at Leeds measured the 2 minute average sustained wind speed.

Thunderstorm Wind, Towner

When
July 20, 6:45 AM CST
Where
Towner County, 1.15 mi NE of Maza
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
48.380, -99.180

A few large branches were blown down.

Thunderstorm Wind, Ramsey

When
July 20, 6:58 AM CST
Where
Ramsey County, 1.15 mi NE of Hampden
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
48.540, -98.630

Several large three to five inch diameter tree branches were broken down at a farmstead. Power lines were also blown down.

Thunderstorm Wind, Cavalier

When
July 20, 7:35 AM CST
Where
Cavalier County, 7.31 mi NE of Milton
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.700, -97.930

Thunderstorm Wind, Walsh

When
July 20, 7:55 AM CST
Where
Walsh County, 2.8 mi S of Veseleyville
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
48.280, -97.560

Corn fields were flattened by winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313614, 313605, 313606, 334235, 313615, 313607, 313616, 313608, 313617, 313609, 313619, 313621, 313624, 313625, 334239, 334240, 313611, 313612, 334241, 313627, 334242, 334243, 313613, 334245.